Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Springfield, MO

May 2, 2003Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2003, 1:24 AM CDT for Oregon County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 1:24 AM CDT (06:24 UTC)
Expired
May 2, 2003, 2:15 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 171 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 020624
SVRSGF
MOC149-020715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OREGON COUNTY IN MISSOURI

* UNTIL 215 AM CDT.

* AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES WEST OF ALTON...OR 15 MILES EAST OF WEST
  PLAINS...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  OREGON COUNTY.

THE TOWNS OF ROVER AND THOMASVILLE ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3679 9169 3664 9159 3680 9121 3688 9163

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:13 PM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, May 1, 3:13 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT THU MAY 1 2003

FIRST CONCERN IS WITH CONVECTIVE CHANCES THIS EVENING. FRONT STILL
DRIFTING SOUTHWARD BUT ATMOSPHERE IS FAIRLY STRONGLY CAPPED TO
SURFACE BASED CONVECTION TO THE NORTH OF OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION. WOULDNT BE TOO SHOCKED TO SEE SOME ELEVATED
CONVECTION FORM JUST TO THE COOL SIDE OF THE FRONT TONIGHT AS UPPER
WAVE MOVES INTO THE AREA. STILL SOME MARGINAL HAIL THREAT
CONSIDERING THE STEEPER MID LEVEL LAPSE RATES ADVECTING INTO THE
AREA COMBINED WITH THE LOW WET BULB ZERO HEIGHTS.

NEXT CONCERN IS WITH THE NEXT STRONG PACIFIC WAVE SCHEDULED TO MOVE
INTO THE AREA THIS WEEKEND. TODAYS FRONT WILL STALL OUT TO OUR
SOUTH AND ALLOW MOISTURE TO POOL ALONG IT THROUGH SATURDAY. FRONT
WILL BEGIN TO RETURN NORTH AS A WARM FRONT SATURDAY WITH SOME THREAT
OF SHOWERS AND THUNDERSTORMS INTO OUR WESTERN AREAS BY AFTERNOON
SATURDAY. LOW LEVEL JET INTENSIFIES IN RESPONSE TO STRONG HEIGHT
FALLS IN ADVANCE OF THE STRONG PACIFIC SYSTEM MOVING INTO THE
PLAINS. INTENSE LOW LEVEL JET WILL DRIVE ABUNDANT MOISTURE NORTHWARD
WITH MCS LIKELY TRACKING ACROSS THE AREA SATURDAY NIGHT. CERTAINLY
SOME THREAT FOR HEAVY RAINFALL GIVEN ALL THE AVAILABLE MOISTURE.

THE WAY IT LOOKS NOW MCS SHOULD EXIST EARLY SUNDAY MORNING WITH
CLEARING SKIES IN ITS WAKE AS MID LEVEL DRY INTRUSION SURGES INTO
OUR CWA. ETA THERMAL FIELDS WOULD SUPPORT HIGHS WELL IN UPPER THE
80S TO NEAR 90 IF WE WERE TO GET ENOUGH SUNSHINE...HOWEVER WILL NOT
GET THAT CRAZY JUST YET BUT HAVE NUDGED TEMPERATURES UPWARD
CONSIDERABLY. ADDITIONAL CONVECTION COULD THEN FIRE ALONG THE DRY
LINE DURING THE AFTERNOON WITH LINGERING BOUNDARIES FROM OVERNIGHT
CONVECTION ALSO OFFERING AN ADDITIONAL FOCUS FOR DEVELOPMENT. WAY
TOO EARLY TO START GET CUTE WITH DETAILS BUT THE POTENTIAL IS THERE
FOR AN ACTIVE SEVERE WEATHER DAY HERE OR NEAR BY SUNDAY. ONE THING
IS FOR SURE LOOKS LIKE A BAD DAY FOR ANY LOCAL STORM CHASERS TO HAVE
A WEDDING

SYSTEM SHOULD EXIT MONDAY WITH SEASONABLE AND DRY CONDITIONS SLATED
FOR NEXT WEEK.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 1, 8:00 PM CDT, 5 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  BETWEEN NEVADA AND ELDON THROUGH 10 PM...AND SOUTH OF INTERSTATE
  44 UNTIL MIDNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL AND
  FAR SOUTHERN MISSOURI THIS EVENING. LIMITED INSTABILITY WILL
  INHIBIT SEVERE THUNDERSTORM POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH
  WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A
  STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE
  DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE
  HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE
  SATURDAY NIGHT.

  ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS
  THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS
  FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER
  THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE
  WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY
  MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND
  OUTLOOKS REGARDING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, May 1, 11:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    NOEL                      MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1039 PM    PIERCE CITY               MO   1.5 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    SARCOXIE                  MO   1 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1108 PM    (UMN)MONETT               MO   1.5 INCH HAIL
05/01/03   BARRY                          HALF DOLLAR SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    2 S PENNSBORO             MO   1 INCH HAIL
05/01/03   DADE                           REPORTED BY .
Local storm report, May 2, 1:05 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0105 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    STOTTS CITY               MO   1.75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    (UMN)MONETT               MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1214 AM    MORRISVILLE               MO   1.25 INCH HAIL
05/02/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 2, 1:07 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    ANDERSON                  MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0618 PM    NOEL                      MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0704 PM    WHEATON                   MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY PUBLIC.

1039 PM    PIERCE CITY               MO   1.5 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    STOTTS CITY               MO   1.75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    (UMN)MONETT               MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    SARCOXIE                  MO   1 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1108 PM    (UMN)MONETT               MO   1.5 INCH HAIL
05/01/03   BARRY                          HALF DOLLAR SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    2 S PENNSBORO             MO   1 INCH HAIL
05/01/03   DADE                           REPORTED BY .

1214 AM    MORRISVILLE               MO   1.25 INCH HAIL
05/02/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:30 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
May 1, 10:38 PM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 1, 10:44 PM CDTSevere Thunderstorm WarningSGFBarry46 min
May 1, 11:31 PM CDTSevere Thunderstorm WarningSGFDade59 min
May 2, 12:14 AM CDTSevere Thunderstorm WarningSGFGreene, Polk46 min
May 2, 1:35 AM CDTSevere Thunderstorm WarningSGFOzark55 min
May 2, 2:32 AM CDTSevere Thunderstorm WarningSGFOzark43 min
May 2, 2:38 AM CDTSevere Thunderstorm WarningSGFHowell67 min
May 2, 3:56 AM CDTSevere Thunderstorm WarningSGFShannon64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.